Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 83, NWS Columbia, SC

May 18, 2003Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 18, 2003, 7:35 PM EDT for Aiken County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2003, 7:35 PM EDT (23:35 UTC)
Expired
May 18, 2003, 8:00 PM EDT
In force
25 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Aiken County, SC

The radar

The Columbia radar (KCAE), 84 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

761 
WUUS52 KCAE 182335
SVRCAE
SCC003-190000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
734 PM EDT SUN MAY 18 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTH CENTRAL AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 800 PM EDT.

* AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF GLOVERVILLE..MOVING      
  NORTHEAST AT 20 TO 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    GLOVERVILLE.
    NEW ELLENTON.
    AIKEN.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

LAT...LON 3344 8202 3328 8192 3346 8148 3365 8161

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 7:23 PM EDT, 12 minutes earlier.

Area forecast discussion, May 18, 7:23 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
723 PM EDT SUN MAY 18 2003

WILL UPDATE THE FORECAST TO REMOVE MENTION OF EXPIRED TORNADO WATCH
NUMBER 412. ALSO LOOKS LIKE THE WEDGE IS STRENGTHENING ACROSS THE
NORTHERN AND CENTRAL MIDLANDS. TEMPS AND DEWPOINTS ARE FALLING A
BIT. WINDS NORTHEAST AROUND 10 MPH. WE ARE SEEING DRIZZLE AT CAE AND
SSC. WILL LOWER OVERNIGHT LOWS AND ADJUST WINDS.

FCSTID =   10
CAE   66  71  63  75 /  60  60  20  30
AGS   64  72  62  75 /  60  60  20  40
SSC   65  70  63  74 /  70  70  20  30
OGB   66  71  66  75 /  60  60  20  40

.CAE...
GA...NONE.
SC...NONE.

LM
Hazardous weather outlook, May 18, 11:00 AM EDT, 8 hours 35 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-181700-

HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE COLUMBIA SC
1100 AM EDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.